Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Birmingham, AL

March 30, 2004Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2004, 12:56 PM CST for Marion County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2004, 12:56 PM CST (18:56 UTC)
Expired
Mar 30, 2004, 2:00 PM CST
In force
64 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-148 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS54 KBMX 301856
SVRBHM
ALC093-302000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CST TUE MAR 30 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 200 PM CST

* AT 1252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WESTON...MOVING EAST AT 25
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HACKLEBURG...
HAMILTON AND WHITEHOUSE.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3428 8819 3411 8810 3411 8768 3430 8783

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:50 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 30, 12:50 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CST TUE MAR 30 2004

.UPDATE...JUST UPDATED THE FORECAST TO ADD SEVERE THUNDERSTORM WATCH
AND INCREASE RAIN CHANCES OVER FAR NORTHERN COUNTIES.

THE WATCH IS IN EFFECT UNTIL 6 PM CST AND INCLUDES AREAS
ROUGHLY NORTH OF A LIVINGSTON TO CENTREVILLE TO WEDOWEE LINE.
THE BIRMINGHAM...TUSCALOOSA...GADSDEN...AND ANNISTON AREAS
ARE INCLUDED.  LARGE HAIL IS THE MAIN HAZARD WITH THE SEVERE
STORMS AS REPORTS OF NICKEL SIZE HAIL IN MARION COUNTY WERE RECEIVED
AROUND NOON.  DAMAGING WINDS ARE POSSIBLE AS WELL.  SEE HWOBHM FOR
MORE DETAILS.

EARLY THIS AFTERNOON...AREAS NORTH OF INTERSTATE 20 WILL HAVE THE
BEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.  LATER THIS
AFTERNOON...THE STORMS WILL AFFECT AREAS ALONG AND JUST SOUTH OF
INTERSTATE 20.  THE STORMS WILL WEAKEN QUICKLY JUST AFTER SUNSET.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 6 PM CST FOR AREAS ALONG AND NORTH OF A LIVINGSTON TO
CENTREVILLE TO WEDOWEE LINE.
&&

MBS/91
Hazardous weather outlook, Mar 30, 7:13 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 AM CST TUE MAR 30 2004

ALZ011>015-017>050-301515-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
713 AM CST TUE MAR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

AFTERNOON HEATING...COUPLED WITH AN UPPER LEVEL LOW SWINGING ACROSS
CENTRAL ALABAMA...WILL CREATE CONDITIONS IN WHICH A FEW STRONG
THUNDERSTORMS COULD DEVELOP THIS AFTERNOON.  THESE STORMS WILL BE
ISOLATED IN NATURE...AND CAPABLE OF PRODUCING SMALL HAIL...AND
LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED.

In the hours before

Local storm report, Mar 30, 12:44 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1244 PM CST TUE MAR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             HACKLEBURG              34.27N 87.83W
03/30/2004  1.00 IN          MARION             AL   SPOTTER
            NICKEL SIZED HAIL REPORTED AT HACKLEBURG AL.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:02 PM CSTSevere Thunderstorm WarningBMXMarion58 min
Mar 30, 12:35 PM CSTSevere Thunderstorm WarningBMXWinston40 min
Mar 30, 1:15 PM CSTSevere Thunderstorm WarningBMXWinston30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.